Tornadoes · United States · Arkansas · 2018
EF1 tornado, Cherry Vly, Arkansas, February 24, 2018
This EF1 tornado ran 3.2 miles across Cross County on February 24, 2018, touching down at 5:20 PM CST and reaching 75 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 24, 2018
- Touchdown
- 5:20 PM CST (23:20 UTC)
- Lifted
- 5:24 PM CST (23:24 UTC)
- On the ground
- 4 minutes
- Path length
- 3.2 miles (5.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Cross County
- Touchdown point
- 35.400, -90.867
- Lift-off point
- 35.431, -90.824
- Record number
- 1802241720-01
The damage survey
6 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Trailer would have rolled but held up from large tree along County Road 210
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.
The tornado started just south of Highway 42 about 5 miles west of the town of Cherry Valley causing damage to two farmsteads. One home on the north side of the state highway suffered the worst damage with a large portion of the roof removed. The tornado then traveled northeast about 3 miles through open fields before taking a single wide trailer off it's foundation. The tornado then lifted shortly after crossing County Road 210 approximately 4 miles northwest of Cherry Valley. Other damage included downed tree limbs and minor damage to a few farm outbuildings and one grain bin. Estimated peak wind was 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Feb 24, 3:48 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 24, 3:48 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CST Sat Feb 24 2018
.DISCUSSION...
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.
The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.
Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.
SWC
&&
.AVIATION...
MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.
South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 2:49 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 249 PM CST Sat Feb 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 249 PM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon into the evening hours across all of the Midsouth. Damaging winds, hail, flash flooding and tornadoes are all possible. The threat of flooding will continue across all of the Midsouth although it will be greatest North and West of a line from Clarksdale Mississippi to Memphis to Paris, Tennessee. Saturated soil may make trees especially prone to be toppled by winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain and strong to possibly severe thunderstorms are possible Wednesday. Flooding is also a concern midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon through late tonight. SWC
In the hours before
Special weather statement, Feb 24, 12:37 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018
TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...
Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...
At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.
LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888Local storm report, Feb 24, 2:24 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST 5 NE JACKSON 35.69N 88.75W
02/24/2018 E40 MPH MADISON TN FIRE DEPT/RESCUE
TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
DELAYED REPORT, TIME ESTIMATED.
&&
WLCLocal storm report, Feb 24, 5:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD IMBODEN 36.20N 91.18W
02/24/2018 LAWRENCE AR PUBLIC
FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC.
&&
WLCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
11.3 hours before the tornado, 104 km from the path. February 24, 2018.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -186 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.1 K/km
The surface observations
Newport (M19), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the touchdown began at 23:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of February 24, 2018
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 24 | 3:53 PM CST | EF2 | Robertson, TN to KY | 12.9 | 350 | 1 | 1 | $850,000 |
| February 24 | 5:11 PM CST | EF0 | Jackson, AR | 0.2 | 50 | $20,000 | ||
| February 24 | 5:19 PM CST | EF1 | Barren, KY | 1.9 | 50 | $280,000 | ||
| February 24 | 5:21 PM CST | EF2 | Clay, AR to MO | 41.9 | 150 | 1 | 5 | $2.5 million |
| February 24 | 6:06 PM CST | EF2 | Mississippi, AR | 9.9 | 100 | 1 | $1.0 million | |
| February 24 | 6:30 PM CST | EF2 | New Madrid, MO | 0.9 | 150 | 2 | $750,000 | |
| February 24 | 6:51 PM CST | EF0 | Obion, TN | 5.6 | 75 | $50,000 | ||
| February 24 | 7:07 PM CST | EF1 | Obion, TN | 3.2 | 450 | 3 | $2.0 million | |
| February 24 | 7:17 PM CST | EF0 | Gibson, TN | 4.3 | 75 | $25,000 | ||
| February 24 | 7:21 PM CST | EF0 | Weakley, TN | 5.2 | 75 | $50,000 | ||
| February 24 | 7:36 PM CST | EF0 | Weakley, TN | 7.4 | 75 | $25,000 | ||
| February 24 | 7:37 PM CST | EF1 | Calloway, KY | 8.3 | 125 | $450,000 | ||
| February 24 | 7:37 PM CST | EF1 | McCracken, KY | 1.9 | 100 | $85,000 | ||
| February 24 | 7:42 PM CST | EF1 | Graves, KY | 1.2 | 100 | $50,000 | ||
| February 24 | 7:50 PM CST | EF1 | Calloway, KY | 1.4 | 100 | $550,000 | ||
| February 24 | 8:02 PM CST | EF1 | Henry, TN | 3.9 | 75 | $50,000 | ||
| February 24 | 8:44 PM CST | EF0 | Christian, KY | 5.3 | 75 | $20,000 | ||
| February 24 | 8:45 PM CST | EF2 | Christian, KY | 5.4 | 200 | 9 | $6.0 million | |
| February 24 | 8:50 PM CST | EF1 | Montgomery, TN | 5.3 | 150 | $1.0 million | ||
| February 24 | 8:55 PM CST | EF0 | Christian, KY | 0.5 | 50 | $6,000 | ||
| February 24 | 9:03 PM CST | EF2 | Montgomery, TN | 4.1 | 200 | 2 | $7.0 million | |
| February 24 | 9:15 PM CST | EF0 | Logan, KY | 2.9 | 300 | $30,000 | ||
| February 24 | 9:19 PM CST | EF1 | Robertson, TN | 3.6 | 150 | $50,000 | ||
| February 24 | 9:21 PM CST | EF1 | Butler, KY | 1.4 | 100 | $20,000 | ||
| February 24 | 9:50 PM CST | EF0 | Simpson, KY | 1.7 | 100 | $50,000 | ||
| February 24 | 10:33 PM CST | EF2 | Green, KY | 1.3 | 100 | $130,000 | ||
| February 24 | 12:03 AM EST | EF1 | Clermont, OH | 3.5 | 200 | $85,000 | ||
| February 24 | 12:13 AM EST | EF1 | Brown, OH | 4.9 | 300 | $65,000 | ||
| February 24 | 12:50 AM EST | EF1 | Garrard, KY | 0.1 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.